Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 98, NWS Charleston, SC

July 1, 2003Tattnall County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 1, 2003, 3:23 PM EDT for Tattnall County, Georgia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2003, 3:23 PM EDT (19:23 UTC)
Expired
Jul 1, 2003, 3:45 PM EDT
In force
22 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 119 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1574 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

190 
WUUS52 KCHS 011923
SVRCHS
GAC267-011945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
322 PM EDT TUE JUL 1 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TATTNALL COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 345 PM EDT

* AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 5 MILES SOUTH OF REIDSVILLE...MOVING NORTHEAST AT 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  REIDSVILLE...
  HUGHLAND...
  MENDES...
  MANASSAS...

ADDITIONAL DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER
COMMUNITIES IN THE WARNED AREA.

LAT...LON 3207 8220 3192 8208 3201 8196 3221 8204

$$

PM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:25 AM EDT, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 1, 10:25 AM EDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1025 AM EDT TUE JUL 01 2003

PUBLIC...REMNANTS OF TROPICAL DEPRESSION BILL TO THE W OF THE AREA
AND SHOULD BE FEELING THE EFFECTS MORE THIS AFTN INTO TONIGHT AS IT
PASSES BY THE CWA...BUT THE CENTER REMAINS JUST W AND N. CWA
CURRENTLY UNDER AN AREA OF LIGHT AND VARIABLE WINDS OVER SC PORTION
AND SERLY FLOW OVER GA PORTION. A REMNANT SFC BNDRY EXISTS OVER THE
MIDLANDS OF SC. ATMOSPHERE VERY MOIST WITH PW VALUES AROUND 2
INCHES. RATHER UNSTABLE AS WELL. WIND PROFILES SHOW FAVORABLE SHEAR
IN THE LOWEST LAYERS THAT COULD SUPPORT AN ISOLATED TORNADO OR WATER
SPOUT. LATEST RADAR IMAGERY INDICATES ALMOST A BANDING NATURE TO
PRECIP TRYING TO DEVELOP IN THE AREA. HEAVY RAIN POTENTIAL WITH SOME
OF THESE STORMS GIVEN AMOUNT OF AVAILABLE MOISTURE IN ATMOSPHERE.
SHORTWAVE ENERGY TO MOVE THROUGH THE AREA TODAY AHEAD OF MAIN VORT
ASSOCIATED WITH BILL. CONVECTION SHOULD INCREASE IN COVERAGE AS THE
DAY PROGRESSES. STRONGEST STORMS IN OUR CWA MAY WELL BE INITIALLY
OVER THE SE GA PORTION GIVEN POTENTIAL FOR MORE SUNSHINE IN THAT
REGION THIS AFTN. LATEST CONFERENCE CALL FROM TPC INDICATES A SHIFT
TO A SLIGHTLY MORE SRLY TRACK AND SLIGHTLY FASTER. THIS BRINGS BILL
REMNANTS A LITTLE CLOSER TO THE CWA.

CURRENT FCST SEEMS TO HAVE CONDITIONS HANDLED WELL WITH LIKELY
PRECIP OVER MOST OF THE AREA AND CHANCE FOR THE GA COAST. CURRENT
FCST LOOKS REASONABLE WITH NO UPDATE PLANNED TO WORDED FCST BUT MAY
UPDATE A FEW GRIDS BASED ON LATEST OBS.

WILL UPDATE HWO PRODUCT AND ISSUE AN SPS TO INDICATE POTENTIAL FOR
AT LEAST ISOLATED SEVERE THIS AFTN INTO EVENING.

MARINE...ZONE FORECAST OVERALL LOOKS GOOD. WINDS CALM TO LIGHT
ACROSS SOUTH CAROLINA WATERS AT PRESENT BUT EXPECT WINDS TO PICK UP
DURING THE MORNING INTO THE AFTERNOON SO WILL NOT TAMPER WITH THE
FORECAST. WINDS ACROSS GEORGIA LOOK FINE. SEAS IN GOOD SHAPE
THROUGHOUT.

.CHS...
GA...NONE.
SC...NONE.

18/9
Hazardous weather outlook, Jul 1, 12:05 PM EDT, 3 hours 18 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-011745-

HAZARDOUS WEATHER OUTLOOK...UPDATED RIVER FLOODING FOR DAY ONE
NATIONAL WEATHER SERVICE CHARLESTON SC
1205 PM EDT TUE JUL 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

.SEVERE WEATHER...THERE IS A CHANCE OF ISOLATED SEVERE THUNDERSTORMS
AND TORNADOES THIS AFTERNOON AND EVENING ACROSS THE ENTIRE AREA. THE
ATMOSPHERE IS QUITE UNSTABLE...ESPECIALLY OVER GEORGIA. THEREFORE
THE CHANCE OF SEVERE WEATHER WILL BE SLIGHTLY HIGHER IN GEORGIA.

.RIVER FLOODING...A RIVER FLOOD WARNING HAS BEEN ISSUED FOR TEH
OGEECHEE RIVER AT EDEN. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR
THE SAVANNAH RIVER AT CLYO AND THE SANTEE RIVER AT JAMESTOWN. PLEASE
REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

.ISOLATED HEAVY RAIN IS POSSIBLE AS THE REMNANTS OF TROPICAL STORM
BILL MOVE NORTHEAST ACROSS TENNESSEE...NORTH CAROLINA AND SOUTHERN
VIRGINIA. THE HEAVY RAIN COULD CAUSE ADDITIONAL PROBLEMS FOR RIVERS
ALREADY NEAR OR ABOVE BANKFUL.

.RIVER FLOODING...RIVER FLOOD WARNINGS WILL CONTINUE FOR THE ABOVE
MENTIONED RIVERS OVER THE NEXT FEW DAYS. PLEASE REFER TO THE LATEST
RIVER FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Jul 1, 11:26 AM EDT, 3 hours 57 minutes before
GAZ100-115-116-011630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1126 AM EDT TUE JUL 1 2003

A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE NORTH
NORTHEAST ACROSS EVANS AND BULLOCH COUNTIES IN SOUTHEAST GEORGIA
THROUGH 1230 PM. RAINFALL AMOUNTS WILL AVERAGE ONE HALF TO ONE INCH.
SOME SPOTS COULD PICK UP AS MUCH AS AN INCH AND A HALF IN THE
HEAVIEST RAIN. MINOR FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS
LIKELY.

AUSTIN
Special weather statement, Jul 1, 11:59 AM EDT, 3 hours 24 minutes before
SCZ049-050-011630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1159 AM EDT TUE JUL 1 2003

...THUNDERSTORMS WITH VERY HEAVY RAIN HEADED FOR CHARLESTON AND
SOUTHERN COLLETON COUNTIES...

THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE ONSHORE INTO LOWER
CHARLESTON COUNTY NEAR FOLLY BEACH TO SOUTHERN COLLETON COUNTY NEAR
ST HELENA SOUND BETWEEN 12 AND 1230 PM. RESIDENTS IN THIS AREA CAN
EXPECT RAINFALL AMOUNTS BETWEEN THREE QUARTERS OF AN INCH TO ONE
INCH. AMOUNTS AS HIGH AS ONE AND A HALF TO 2 INCHES WILL BE POSSIBLE
IN A FEW SPOTS. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND
GUSTY WINDS UP TO 30 MPH WILL BE POSSIBLE.

AUSTIN
Special weather statement, Jul 1, 12:45 PM EDT, 2 hours 38 minutes before
SCZ047>051-011730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1245 PM EDT TUE JUL 1 2003

...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING ONSHORE...

A LARGE AREA THUNDERSTORMS WITH VERY HEAVY RAIN ARE MOVING ONSHORE
INTO CHARLESTON COUNTY NEAR MOUNT PLEASANT TO SOUTHERN COLLETON
COUNTY NEAR SAINT HELENA SOUND. RAINFALL AMOUNTS OF THREE QUARTERS
OF AN INCH TO ONE INCH ARE LIKELY. A FEW SPOTS COULD PICK UP AS MUCH
AS ONE AND A HALF TO TWO INCHES IN THE HEAVIEST RAIN. IN ADDITION
FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS UP TO 30 MPH WILL
BE POSSIBLE.

AUSTIN
Special weather statement, Jul 1, 1:47 PM EDT, 1 hour 36 minutes before
GAZ100-101-116-011815-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
147 PM EDT TUE JUL 1 2003

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...BULLOCH COUNTY
AND BRYAN COUNTY THROUGH 215 PM EDT...

AT 147 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF BLITCHTON...OR
ABOUT 8 MILES EAST OF PEMBROKE...MOVING NORTHEAST AT 20 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MELDRIM...
ELLABELL...EDEN...BLITCHTON...OLNEY...DOSWELL...IVANHOE AND HUBERT
THROUGH 215 PM EDT.

THERE WAS A REPORT OF A TREE DOWN IN PEMBROKE AROUND 115 PM WITH
THIS STORM. AND THERE ARE INDICATIONS OF SLIGHT ROTATION WITH THIS
STORM.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PM
Special weather statement, Jul 1, 2:33 PM EDT, 50 minutes before
GAZ101-011900-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
233 PM EDT TUE JUL 1 2003

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY THROUGH 300 PM
EDT...

AT 233 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER DOSWELL...OR ABOUT 11 MILES SOUTH
OF SPRINGFIELD...MOVING NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND DOSWELL...MARLOW...PINEORA...
STILLWELL...RINCON...EXLEY AND COLDBROOK THROUGH 300 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

THERE ARE INDICATIONS OF POSSIBLE ROTATION WITHIN THE STORM. ALL
PERSONS SHOULD REMAIN HIGHLY ALERT FOR POSSIBLE STRENGTHENING TO
THIS STORM.

PM
Special weather statement, Jul 1, 3:02 PM EDT, 21 minutes before
GAZ114-011930-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
302 PM EDT TUE JUL 1 2003

...STRONG THUNDERSTORMS WILL IMPACT TATTNALL COUNTY THROUGH 330 PM
EDT...

AT 302 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF ALTAMAHA...OR ABOUT 9
MILES SOUTH OF REIDSVILLE...MOVING NORTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ALTAMAHA...FIVE
POINTS...TISON...HUGHLAND...MENDES AND COLLINS THROUGH 330 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PM

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:26 PM EDTTornado WarningCHSBulloch34 min
Jul 1, 5:08 PM EDTSevere Thunderstorm WarningCHSBulloch37 min
Jul 1, 7:42 PM EDTTornado WarningCHSJenkins, Screven48 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.